Alert archive / Georgia / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 161, NWS Columbia, SC

August 30, 2015Columbia County, Lincoln County, McDuffie County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Aug 30, 2015, 4:44 PM EDT for Columbia County, Lincoln County, McDuffie County, Georgia. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2015, 4:44 PM EDT (20:44 UTC)
Expired
Aug 30, 2015, 5:30 PM EDT
In force
46 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Columbia County, GA, Lincoln County, GA, McDuffie County, GA

The radar

The Columbia radar (KCAE), 133 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 4:46 PM EDTTSTM WND DMG5 N Thomson, GASHERIFF DISPATCH REPORTED TREES AND POWERLINES DOWN ALONG STAGECOACH ROAD.
Aug 30, 4:54 PM EDTTSTM WND DMG10 N Thomson, GASHERIFF DISPATCH REPORTED TREES AND POWERLINES DOWN ALONG HWY. 43.
Aug 30, 5:16 PM EDTTSTM WND DMG14 Nw Evans, GASHERIFF DISPATCH REPORTED TREES IN ROADWAY ON RAY OWENS ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2015-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2015-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
605 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

615 
WUUS52 KCAE 302044
SVRCAE
GAC073-181-189-302130-
/O.NEW.KCAE.SV.W.0161.150830T2044Z-150830T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
444 PM EDT SUN AUG 30 2015

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LINCOLN COUNTY IN EAST CENTRAL GEORGIA...
  NORTHWESTERN MCDUFFIE COUNTY IN EAST CENTRAL GEORGIA...
  NORTHWESTERN COLUMBIA COUNTY IN EAST CENTRAL GEORGIA...

* UNTIL 530 PM EDT

* AT 443 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 8 MILES NORTH OF THOMSON...AND
  MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  THOMSON AND LINCOLNTON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...ALSO USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL 
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS. IF ON OR NEAR LAKE 
THURMOND...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A 
VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE 
PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH 
TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO NOT BE 
CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3365 8258 3364 8257 3365 8257 3364 8256
      3364 8252 3366 8251 3365 8250 3365 8249
      3373 8254 3387 8248 3366 8220 3344 8247
      3358 8261
TIME...MOT...LOC 2043Z 213DEG 17KT 3359 8250 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:09 PM EDT, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 30, 2:09 PM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
209 PM EDT SUN AUG 30 2015

.SYNOPSIS...
MOISTURE FROM THE GULF OF MEXICO WILL MOVE IN PLACE THROUGH THE
MIDDLE OF THE WEEK. THIS...COMBINED WITH A SERIES OF UPPER LEVEL
DISTURBANCES AND AFTERNOON HEATING WILL KEEP A CHANCE OF SHOWERS
AND THUNDERSTORMS THROUGH WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
MODELS KEEP DEEP TROF OVER THE MS VALLEY WITH MOISTURE ADVECTING
NORTHWARD INTO THE FA. SERIES OF UPPER LEVEL SHORT WAVES WILL
TRIGGER PERIODS OF SCATTERED SHOWERS AND THUNDERSTORMS. SATPIX
SHOW SOME BREAKS IN THE OVERCAST IN CENTRAL GA HEADING INTO THE
CSRA SO FOCUS FOR CONVECTION SHOULD BE IN THIS AREA THROUGH THE
EVENING. HAVE RAISED AFTERNOON TEMPS DUE TO SOME BREAKS IN THE
OVERCAST ADVECTING NORTHWARD. AFTERNOON TEMPS SHOULD RISE TO
AROUND 80 IN THE NORTHERN COUNTIES TO THE MID 80S IN THE CSRA.
CLOUDS WILL PREVAIL THROUGH MOST OF THE NIGHT BUT SOME
EVAPORATIONAL COOLING SHOULD HELP TEMPS DROP INTO THE UPPER 60S IN
THE NORTHERN AREAS OF THE FA WITH LOWER 70S ELSEWHERE.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
ON MONDAY UPPER RIDGE TO THE SE BUILDS WEST TOWARDS THE COAST AS
UPPER ENERGY LIFTS OUT TO THE NORTH. WEAK UPPER TROUGH/CLOSED LOW
SHIFTS WEST TOWARDS THE LOWER/MID MS VALLEY/W GULF. REMNANT
CIRCULATION FROM FORMER TROP CYCLONE ERIKA EXPECTED TO DRIFT INTO
THE EASTERN GULF OF MEXICO. FOR THE MIDLANDS AND CSRA THERE
APPEARS TO BE SUFFICIENT MOISTURE REMAINING IN PLACE GIVEN
CONTINUED LOW LEVEL SOUTHERLY MOISTURE TRANSPORT WHICH WOULD
RESULT IN SCATTERED MAINLY DIURNAL CONVECTION. HIGH TEMPERATURES
ARE FORECAST A DEGREE OR TWO BELOW NORMAL...IN THE MID TO UPPER
80S.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
MODELS INDICATE WEAK UPPER TROUGH TO REMAIN TO THE WEST WITH
UPPER RIDGE CENTERED TO THE E/SE CONTINUING TO SLOWLY BUILD
WESTWARD TOWARDS THE COAST. COMBINATION OF THE UPPER TROUGH AND
UPPER RIDGE WILL HELP TO PULL MORE TROPICAL MOISTURE NORTHWARD
FOR MUCH OF THE WEEK. EXPECT A CHANCE OF MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS EACH DAY...WITH DIMINISHING
CHANCES BY THE WEEKEND. TEMPS GENERALLY CLOSE TO NORMAL.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
SATPIX CONTINUE TO SHOW DEEP TROF OVER THE MS VALLEY WITH PLENTY
OF MOISTURE MOVING NORTH INTO THE AREA. MAINLY VFR CIGS/VSBYS
THROUGH 03Z THE EXPECT STRATUS TO DEVELOP OVER MOST OF THE AREA
WITH IFR CIGS AND VFR/MVFR VSBYS THROUGH 16Z MONDAY. CONDITIONS
GRADUALLY IMPROVING TO VFR MONDAY AFTERNOON. SCATTERED SHOWERS AND
THUNDERSTORMS ARE POSSIBLE THROUGH 06Z...ESPECIALLY IN THE CSRA.

EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE IN MAINLY EARLY
MORNING FOG AND STRATUS PLUS AFTERNOON AND EVENING SCATTERED
SHOWERS OR THUNDERSTORMS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Aug 30, 4:26 AM EDT, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
426 AM EDT SUN AUG 30 2015

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-310830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
426 AM EDT SUN AUG 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 4:34 PM EDTAreal Flood AdvisoryCAEBurke, Columbia, Lincoln, McDuffie, Richmond3 hr

Nearby

Severe Thunderstorm Warnings in Georgia, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.